Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2005, 6:27 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2005, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 26, 2005, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 262328
SVRICT
KSC019-125-270000-
/O.NEW.KICT.SV.W.0236.050826T2327Z-050827T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT FRI AUG 26 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
SOUTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
* UNTIL 700 PM CDT.
* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF INDEPENDENCE TO HAVANA TO CHAUTAUQUA...MOVING EAST AT 15 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BOLTON...CANEY...CHAUTAUQUA...CHERRYVALE...COFFEYVILLE...
COFFEYVILLE AIRPORT...DEARING...ELK CITY...HALE...HAVANA...
INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...NIOTAZE...PERU...
SYCAMORE...TYRO
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
HAIL UP TO PENNY SIZE...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THIS IS A DANGEROUS LINE OF STORMS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT
FOR NORTHERN MONTGOMERY AND NORTHEAST CHAUTAUQUA COUNTIES.
LAT...LON 3735 9589 3723 9603 3715 9606 3704 9639
3700 9640 3700 9552 3734 9552
$$
DARMOFAL2 follow-up statements
000
WWUS53 KICT 262333
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT FRI AUG 26 2005
KSC019-125-270000-
/O.CON.KICT.SV.W.0236.000000T0000Z-050827T0000Z/
CHAUTAUQUA KS-MONTGOMERY KS-
633 PM CDT FRI AUG 26 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES UNTIL 700 PM CDT...
AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF INDEPENDENCE TO HAVANA TO
CHAUTAUQUA...AND MOVING EAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR INDEPENDENCE BY 650 PM CDT.
NEAR CANEY BY 700 PM CDT.
THE TOWNS OF NIOTAZE...SYCAMORE...BOLTON AND INDEPENDENCE AIRPORT ARE
ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3735 9589 3723 9603 3715 9606 3704 9639
3700 9640 3700 9552 3734 9552
$$
COX000
WWUS53 KICT 262342
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT FRI AUG 26 2005
KSC019-125-270000-
/O.CON.KICT.SV.W.0236.000000T0000Z-050827T0000Z/
CHAUTAUQUA KS-MONTGOMERY KS-
642 PM CDT FRI AUG 26 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES UNTIL 700 PM CDT...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM INDEPENDENCE TO HAVANA TO CHAUTAUQUA...AND MOVING EAST
AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR INDEPENDENCE BY 650 PM CDT.
NEAR CANEY BY 700 PM CDT.
THE TOWNS OF BOLTON...NIOTAZE...SYCAMORE AND INDEPENDENCE AIRPORT ARE
ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3735 9589 3723 9603 3715 9606 3704 9639
3700 9640 3700 9552 3734 9552
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 26, 3:58 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT FRI AUG 26 2005 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF THUNDERSTORMS THIS EVENING MAINLY IN SOUTHEAST KANSAS AND THE TIMING OF THE FRONT MOVING THROUGH IN THE MIDDLE OF NEXT WEEK. TONIGHT: LATEST VISIBLE SATELLITE LOOP SHOWING A VERY DIFFUSE BOUNDARY EXTENDING FROM NORTHERN HARPER...WICHITA...TO NEAR EMPORIA. MEANWHILE, SEVERAL OUTFLOW BOUNDARIES FROM STORMS EARLIER HAVE BEEN TRIGGERING A FEW STORMS IN PORTIONS OF SOUTHEAST KANSAS. THESE STORMS APPEAR TO BE ELEVATED, BUT THEY MAY BECOME SURFACE BASED AND TAP THAT GOOD CAPE. WOULD NOT BE SURPRISED TO SEE AN ISOLATED SEVERE STORM DEVELOP EARLY ON, BUT MOST OF THE CONVECTION WILL DISSIPATE BY EARLY EVENING WHICH WILL END THE FLOOD THREAT. AS A RESULT, WE HAVE DECIDED TO ELIMINATE THE FLOOD WATCH SINCE THE THREAT LOOKS TO BE ISOLATED. THE REMAINDER OF TONIGHT WE WILL SEE HIGH PRESSURE MOVE INTO THE REGION WHICH WILL ALLOW FOR CLEARING SKIES AND POSSIBLY SOME PATCHY MVFR FOG IN SOUTHEAST KANSAS. SATURDAY-SUNDAY: UPPER LEVEL RIDGE WILL FINALLY BUILD BACK INTO THE PLAINS AND PUSH THE SURFACE HIGH INTO THE FORECAST AREA. THIS HIGH WILL DOMINATE THE AREA WHICH WILL PROVIDE DRY AND RATHER MILD CONDITIONS. WET SOIL WILL PLAY A ROLE IN KEEPING THINGS A COUPLE OF DEGREES COOLER, BUT THE HUMIDITY WILL ALSO BE IN PLACE WHICH CAUSE THINGS TO BE HUMID. THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION IN THE LEADING EDGE OF 850-700MB WARM AIR ADVECTION. THIS IS EVIDENT ON THE 310K THETA SURFACE, BUT THE MAIN QUESTION IS HOW MUCH MOISTURE WILL BE IN PLACE. MONDAY-FRIDAY: GFS ENSEMBLE/UKMET AND DGEX ARE LEANING MORE TOWARDS A SHARPER TROF MOVING INTO THE PACIFIC NORTHWEST AND RIDING THROUGH THE NORTHERN PLAINS AROUND MIDWEEK. HOWEVER, THE CANADIAN AND ECMWF ARE LEANING TOWARDS A WEAKER AND BROADER TROF. THERE IS STILL SOME UNCERTAINTY ON HOW THIS WILL PAN OUT, BUT WE ARE LEANING TOWARDS THE SHARPER TROF SOLUTION FOR NOW. THIS AGREES WITH HPC, WHICH WOULD BRING THE FRONTAL BOUNDARY THROUGH OUR FORECAST AREA SOMETIME BETWEEN WEDNESDAY NIGHT AND THURSDAY. AS A RESULT, WE THREW POPS IN DURING THIS TIMEFRAME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 66 90 / 20 10 10 10 HUTCHINSON 67 90 66 90 / 10 10 10 10 NEWTON 68 89 67 90 / 20 10 10 10 ELDORADO 69 89 66 90 / 30 10 10 10 WINFIELD-KWLD 70 91 67 91 / 40 10 5 10 RUSSELL 65 91 65 90 / 10 10 10 10 GREAT BEND 66 91 65 90 / 10 10 10 10 SALINA 66 90 66 91 / 10 10 10 10 MCPHERSON 67 90 66 91 / 10 10 10 10 COFFEYVILLE 70 91 67 90 / 50 10 5 10 CHANUTE 70 89 66 89 / 40 10 5 10 IOLA 69 89 66 89 / 40 10 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/COX
Hazardous weather outlook, Aug 26, 5:48 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 548 PM CDT FRI AUG 26 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 548 PM CDT FRI AUG 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS IN SOUTHEAST KANSAS WILL GRADUALLY DISSIPATE AS THE EVENING PROGRESSES. BEFORE THESE STORMS DISSIPATE, THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE, DAMAGING WINDS AND HEAVY RAINFALL WHICH MAY PRODUCE SOME LOCALIZED FLOODING. SEE VARIOUS FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION ABOUT ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT AND THURSDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS ALONG IT. IT IT TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SKYWARN SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL MEASUREMENTS OR FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/LAWSON/COX
In the hours before
Special weather statement, Aug 26, 4:02 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT FRI AUG 26 2005 KSZ093-094-098-262130- CHAUTAUQUA-COWLEY-ELK- 402 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF HOWARD TO DEXTER...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 4:35 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT FRI AUG 26 2005 KSZ070-094-262200- ELK-GREENWOOD- 435 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF TORONTO TO GRENOLA...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 5:01 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 501 PM CDT FRI AUG 26 2005 KSZ070-071-095-262215- GREENWOOD-WILSON-WOODSON- 501 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF FALL RIVER...OR 17 MILES SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 5:14 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 514 PM CDT FRI AUG 26 2005 KSZ070-071-093>095-098-262230- CHAUTAUQUA-COWLEY-ELK-GREENWOOD-WILSON-WOODSON- 514 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST COWLEY...ELK... GREENWOOD...WILSON AND WOODSON COUNTIES... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TORONTO TO ELK FALLS TO 6 MILES SOUTHWEST OF CEDAR VALE...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 5:27 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 527 PM CDT FRI AUG 26 2005 KSZ070-094-095-098-099-262245- CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON- 527 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND WILSON COUNTIES... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF TORONTO TO LONGTON TO CEDAR VALE...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Aug 26, 6:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT FRI AUG 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 4 S CEDAR VALE 37.04N 96.50W
08/26/2005 0.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 32 min |
| Aug 26, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 31 min |
| Aug 26, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.